Missouri, 2020

Damaging Winds in Missouri, July 2, 2020

July 2, 2020 · NWS SGF · 5 events in 3 counties and zones

Strong to severe thunderstorms moved out of southeast Kansas into southwest Missouri during the mid to late afternoon hours as a very unstable airmass interacted with a stalled front. Severe straight-line winds produced damage to trees and powerlines in Taney, Stone, McDonald and Jasper counties in southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms moved out of southeast Kansas into southwest Missouri during the mid to late afternoon hours as a very unstable airmass interacted with a stalled front. Severe straight-line winds produced damage to trees and powerlines in Taney, Stone, McDonald and Jasper counties in southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 1:40 PM CST, 2 hours earlier.

Area forecast discussion, Jul 2, 1:40 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
240 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 2 2020

Hot and humid conditions are in place across southwest Missouri and
southeast Kansas this afternoon. Did go ahead and upgrade heat
advisory to an excessive heat warning for McDonald and Newton
counties, where slightly higher dew points have raised heat index
values above 110.

12Z SGF sounding shows all the moisture confined below 850mb (Approx
5000 feet), with very dry air above this. RAP does indicate a little
better moisture pushing into southwest Missouri and far southeast
Kansas this afternoon and evening. Expect Isolated thunderstorms
into the evening hours as surfaced based instabilities of 5500-6000
j/kg are present, with weak shear. Best chances for any stronger to
potentially severe would be in this corridor of higher moisture over
southwest Missouri into southeast Kansas. These will likely weaken
with loss of heating, but given the humid airmass, much like last
night will likely see isolated showers/storms through the overnight
hours.Look for lows tonight mainly in the lower to middle 70s.

Temperatures will be somewhat cooler on Friday, with highs ranging
from the middle 80s in the eastern Ozarks to the lower 90s in
southeast Kansas and far southwest Missouri. It will remain quite
humid though, but heat index readings at this point look to remain
below advisory levels, generally in the mid to upper 90s and
perhaps 100 over southeast Kansas, so at this point no advisory
headlines will be issued. With the heat and humidity will once again
see the possibility of isolated to scattered storms during the heat
of the day. No widespread severe weather is expected, but as it
typical this time of year could see an isolated stronger storm.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jul 2 2020

This period will be dominated by a persistent upper level ridge over
the area. This will keep warm and humid conditions for the area with
at or above normal temperatures. Daily, mainly diurnally driven
convection will occur, but plenty periods of dry weather.
Temperatures actually look to cool a bit for the upcoming weekend
with highs in the upper 80s to around 90. Weak surface high pressure
looks to build in from the north on Sunday, and this will likely be
the "driest" day of the weekend. Otherwise, temperatures begin to
climb back up into the 90s by the middle part of next week with heat
indices once again topping 100 degrees in many locations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020

MVFR strato-cumulus will scatter out this
afternoon with VFR conditions expected. Will likely see isolated
showers/storms develop but confidence not high on their impact to
the TAF sites. Best area looks to be over far southwest Missouri,
including the KBBG site and thus have covered with a VCTS. Could see
some patchy fog again late tonight around the area given the moist
low level of the atmosphere. Outside of that VFR flight conditions
are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077>079-
     088>090-094>096-102>105.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ093-
     101.

KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Jul 2, 2:21 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
321 PM CDT Thu Jul 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
321 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

  Isolated to scattered Showers and thunderstorms will continue
  through tonight. The strongest storms will be capable of
  producing wind gusts to 50 mph along with dime size hail. In
  addition, the slow movement of the storms will produce locally
  heavy downpours and possibly localized flash flooding.

  Heat index values of 100 to 113 degrees will continue into this
  evening. The hottest conditions are expected across far
  southwest Missouri into southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Very warm and humid conditions will persist into the upcoming
  holiday weekend along with daily chances for showers and
  thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Jul 2, 2:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT Thu Jul 2 2020

MOZ105-022045-
Ozark MO-
310 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK COUNTY UNTIL
345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or 15 miles northeast of Bull Shoals, moving southeast
at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfork Lake...                   Gainesville...
Hardenville...                    Zanoni...
Udall...                          Tecumseh...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 9252 3672 9236 3663 9222 3650 9215
      3650 9249
TIME...MOT...LOC 2010Z 332DEG 5KT 3657 9243

Rothstein
Special weather statement, Jul 2, 2:19 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
319 PM CDT Thu Jul 2 2020

KSZ097-022045-
Crawford KS-
319 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Cherokee...
Chicopee...                       Lone Oak...
Beulah...                         Opolis...
Greenbush...                      Ringo...

LAT...LON 3760 9488 3744 9462 3734 9462 3734 9481
      3750 9502
TIME...MOT...LOC 2019Z 314DEG 10KT 3749 9489

Rothstein
Special weather statement, Jul 2, 2:47 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 PM CDT Thu Jul 2 2020

KSZ101-MOZ077-088-022115-
Cherokee KS-Barton MO-Jasper MO-
347 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 415 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Purcell, or 10 miles southeast of Pittsburg,
moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Webb City...                      Carl Junction...
Columbus...                       Oronogo...
Jasper...                         Weir...
Alba...                           Scammon...
Purcell...                        Nashville...
Carytown...                       Asbury...
Neck City...                      Waco...
Roseland...                       Lawton...
Carona...                         Skidmore...
Stippville...                     Crestline...

This includes Interstate 49 near mile marker 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 9481 3734 9462 3739 9462 3741 9456
      3735 9429 3718 9444 3710 9486 3727 9493
TIME...MOT...LOC 2046Z 314DEG 6KT 3730 9457

Rothstein
Special weather statement, Jul 2, 3:11 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Thu Jul 2 2020

KSZ101-MOZ088-093-022145-
Cherokee KS-Jasper MO-Newton MO-
411 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND JASPER COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Joplin. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Duenweg...                        Jasper...
Diamond...                        Loma Linda...
Airport Drive...                  Weir...
Leawood...                        Lowell...
Silver Creek...                   Alba...

This includes the following highways...
 Interstate 44 between mile markers 0 and 24.
 Interstate 49 between mile markers 28 and 56.

LAT...LON 3734 9481 3734 9462 3736 9461 3735 9419
      3695 9420 3692 9461 3692 9462 3700 9462
      3700 9485
TIME...MOT...LOC 2111Z 345DEG 3KT 3709 9450

Rothstein
Special weather statement, Jul 2, 3:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
427 PM CDT Thu Jul 2 2020

MOZ104-105-022200-
Ozark MO-Taney MO-
427 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND
SOUTHEASTERN TANEY COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Price Place, or 13 miles northwest of Bull Shoals,
moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Sundown...                        Protem...

LAT...LON 3661 9291 3659 9266 3650 9262 3650 9287
TIME...MOT...LOC 2127Z 336DEG 7KT 3652 9274

Rothstein

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
July 2, 3:40 PM CST
Where
Jasper County, 1.38 mi N of Duquesne
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.100, -94.470

Up to 15 power poles were reported down. Near the Northpark Apartments. Several cars suffered minor damage with the power lines also down.

Thunderstorm Wind, Jasper

When
July 2, 3:45 PM CST
Where
Jasper County, 0.69 mi N of Duquesne
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.090, -94.470

A large tree was reported down east of the Northpark Mall.

Thunderstorm Wind, Jasper

When
July 2, 4:05 PM CST
Where
Jasper County, 1.65 mi E of Parshley
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.070, -94.220

A tree was reported down and blocking the road at County Lane 90 and Blackberry Road.

Thunderstorm Wind, McDonald

When
July 2, 4:43 PM CST
Where
McDonald County, 1.49 mi SSE of Anderson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.630, -94.420

Several large trees were reported down on Old Highway 71 blocking traffic.

Thunderstorm Wind, Stone

When
July 2, 5:11 PM CST
Where
Stone County, 2.22 mi W of Kimberling City
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.600, -93.470

A large tree and other tree debris was reported down and blocking Joe Bald Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911790, 911794, 911796, 911799, 911802.